Azithromycin-induced Aphthous Stomatitis: A Case Series
[ Vol. 14 , Issue. 3 ]
Ehsan T. Moghadam and Ali Tafazoli*
Pages 244-248 (5)
Background: Azithromycin is one of the most popular antibiotics in current clinical practice. This medication generally considered to be safe and well-tolerated in different demographic populations. Like any other drug, azithromycin use is not without risk and adverse effects. In recent years, cardiovascular accidents have been announced as its major and most important side effect. But azithromycin use can be accompanied with less recognized complications which are significantly discomforting. In this article, we presented a neglected adverse effect of azithromycin in medical literature which is aphthous stomatitis.
Methods: We detected three cases with this complication in our center during a one-year period. All the accessible clinical data were recorded and PubMed database was explored to assess the relevant literature.
Results: The patients had aphthous stomatitis within 24 hours of the first dose which was healed in about 2 to 3 weeks. Naranjo scoring system showed a probable stage for this adverse drug reaction. There was no such a report in our database search process.
Conclusion: It could be stated that aphthous stomatitis is an important adverse effect of azithromycin that can affect the patient’s quality of life during therapy and in the majority of cases, it can be neglected by healthcare practitioners.
Azithromycin, drug-related side effects and adverse reactions, stomatitis, aphthous, nutraceutical supplements, aphthous lesionss.
Orthodontics Department, Faculty of Dentistry, Qazvin University of Medical Sciences, Qazvin, Clinical Pharmacy Department, Faculty of Pharmacy, Shahid Beheshti University of Medical Sciences, Tehran
Read Full-Text article